Alert archive / California / Hard Freeze Warnings in 2018

Hard Freeze Warning 1, NWS Eureka, CA

February 19, 2018Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this hard freeze warning at Feb 19, 2018, 2:19 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Feb 20, 2018, 12:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2018, 2:19 AM PST (10:19 UTC)
In effect from
Feb 20, 2018, 12:00 AM PST
Expired
Feb 20, 2018, 9:00 AM PST
In force
9 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2018-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2018-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

704 
WWUS76 KEKA 191019
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
219 AM PST Mon Feb 19 2018

CAZ101-103-109-192330-
/O.UPG.KEKA.HZ.A.0001.180220T0800Z-180220T1700Z/
/O.NEW.KEKA.HZ.W.0001.180220T0800Z-180220T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
219 AM PST Mon Feb 19 2018

...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TO 9 AM TUESDAY...

* LOW TEMPERATURES...Mid to upper 20S.

* LOCATIONS INCLUDE...Crescent City, Arcata, Eureka, Fortuna, Fort
  Bragg, and Point Arena.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hard Freeze Warning means sub-freezing temperatures are imminent
or highly likely. These conditions will kill crops and other 
sensitive vegetation.

$$
2 follow-up statements
840 
WWUS76 KEKA 192210
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
210 PM PST Mon Feb 19 2018

CAZ101-103-109-201115-
/O.CON.KEKA.HZ.W.0001.180220T0800Z-180220T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
210 PM PST Mon Feb 19 2018

...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM PST TUESDAY...

* LOW TEMPERATURES...mid to upper 20S.

* LOCATIONS INCLUDE...Areas mainly more than a mile away from the
  coast which includes Crescent City...Fort...Bragg...Arcata...
  Eureka...Fortuna.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
909 
WWUS76 KEKA 201037
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
237 AM PST Tue Feb 20 2018

CAZ101-103-109-201700-
/O.CON.KEKA.HZ.W.0001.000000T0000Z-180220T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
237 AM PST Tue Feb 20 2018

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* LOW TEMPERATURES...Mid to upper 20S.

* LOCATIONS INCLUDE...Crescent City...Fort Bragg...Arcata... 
  Eureka...Fortuna and surrounding coastal areas.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hard freeze warning went out at Feb 18, 2:47 PM PST, 11 hours 32 minutes earlier.

Area forecast discussion, Feb 18, 2:47 PM PST, 11 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
247 PM PST Sun Feb 18 2018

.SYNOPSIS...A cold storm system will bring rain and snow showers to
northwest California through early Monday morning. Some showers may
contain small hail. Behind this system a cold air mass settles
over the area. The coldest temperatures will be Tuesday morning.

&&

.DISCUSSION...The upper level trough moving over the area is
bringing widespread showers to Humboldt and Del Norte counties.
Snow levels have dropped to around 2,000 feet as of noon. Snow
levels will continue to fall tonight to around 1,000 feet.
Additional snow accumulations of up to 3 inches are possible
tonight in Humboldt and Del Norte counties. Locally lower snow
levels are possible in the heavier showers. A few flakes are
possible at the coast towards morning, but nothing is expected to
stick. Along the coast below the snow level numerous showers are
producing small hail. This has been accumulating on roadways. One
of these storms produced a couple lightning strikes. So have added
a slight chance for thunder and small hail this evening. These
showers are expected to continue tonight and start to diminish
towards morning.

Monday isolated showers will diminish through the day.
Temperatures are expected to only warm into the 40s and snow
levels will be around 1,000 to 1,500 feet, but no significant
accumulation is expected. Monday night into Tuesday morning looks
like the coldest morning. Temperatures at the coast look to drop
to around 30 at the immediate coast with 20s just a mile two
inland. The hard freeze watch for the coastal areas looks to be on
track and confidence is growing that we will see these
temperatures. Farther inland temperatures will drop into the low
20s and teens. Single digit temperatures are possible in the
northern mountains. There will likely be some clouds around from
a system off the coast, but models have slowed down this system
and come into better agreement that these clouds will not impact
temperatures too much. Tuesday afternoon temperatures will warm
slightly, but most areas will remain in the 40s. Tuesday evening
and overnight a few showers and some clouds likely as the weak
system moves by just off the coast. Snow levels will be fairly
low, but only a dusting of snow is expected.

Wednesday the airmass starts to warm slightly with temperatures
warming back into to low 50s. Northwest flow persists and a few
sprinkles are possible with some clouds around. Thursday into the
Weekend the models are showing additional systems moving over the
area from the northwest. There is not very good agreement in the
models on these systems yet. However, there is reasonable
confidence that temperatures will be fairly cool and there will be
periods of light rain and snow. MKK

&&

.AVIATION...An active day of showers at the coastal terminals
today will continue trough the evening before diminishing in
intensity and coverage later tonight.  The showers have and will
bring brief periods of mvfr conditions otherwise sites will mainly
observe VFR conditions through the next taf cycle. Some interior
valley locations sheltered from the north winds could see some ground
fog develop very early tomorrow morning.

&&

.MARINE...Gusty Northwest to north winds will continue through
tomorrow across all waters. Some of these winds are also enhanced
from passing showers...although the shower activity should diminish
over night. Meanwhile, a large swell from the northwest will move
through the waters this evening through Monday morning. The
combination of steep wind-driven seas and the arriving swell will
result in very large and hazardous seas with combined wave heights
reaching 20 to 25 feet throughout much of the waters. As a result, a
Gale Warning remains in effect for the outer waters from late this
morning through Monday afternoon. Hazardous Seas Warning has been
issued for the nearshore waters of Humboldt, Del Norte, and
Mendocino counties. Winds will steadily decrease through the day
Tuesday, allowing seas to slowly subside.  Tuesday and Wednesday,
north winds of 15 to 20 kt will maintain somewhat elevated seas,
likely with wave heights between 7 and 9 feet. However, north winds
will increase again Thursday through the end of the week, resulting
in the buildup of steeper seas that will last through at least the
end of Friday. /KAR/JT

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Hard Freeze Watch from late Monday night through Tuesday morning
     for CAZ101-103-109.

     High Surf Advisory from 1 AM to noon PST Monday for CAZ109.

     Winter Weather Advisory until 4 AM PST Monday for CAZ102-104>108.

     High Surf Advisory from 7 PM this evening to 4 AM PST Monday for
     CAZ101-103-104.

NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 3 PM PST Monday for PZZ470-475.

     Small Craft Advisory for winds until 3 PM PST Monday for PZZ450-
     455.

     Hazardous Seas Warning until 3 PM PST Monday for PZZ450-455.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Feb 19, 2:09 AM PST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
209 AM PST Mon Feb 19 2018

CAZ102-105>108-201015-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
209 AM PST Mon Feb 19 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EARLY THIS
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect. Accumulating small
hail and snow are possible on roadways tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Low temperatures in the teens and 20s are likely early in the week.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-103-201015-
Coastal Del Norte-Northern Humboldt Coast-
209 AM PST Mon Feb 19 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM THIS MORNING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EARLY THIS
MORNING...
...HARD FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory and a High Surf Advisory are currently in
effect.

Accumulating small hail and snow are possible on roadways tonight.

Breaking waves of 20 to 23 feet are expected along west and
northwest facing beaches through the early morning hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Hard Freeze Watch is currently in effect. Low temperatures in the
20s are likely Tuesday morning.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ104-201015-
Southwestern Humboldt-
209 AM PST Mon Feb 19 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM THIS MORNING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EARLY THIS
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory and a High Surf Advisory are currently in
effect.

Accumulating small hail and snow are possible on roadways tonight.

Breaking waves of 20 to 23 feet are expected along west and
northwest facing beaches through the early morning hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Low temperatures in the teens and 20s are possible early in the
week.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ110>113-201015-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
209 AM PST Mon Feb 19 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Snow levels will fall to around 1000 feet tonight. Snow accumulation
of up to an inch is possible. Accumulating small hail is possible on
roadways tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Low temperatures in the teens and 20s are possible early in the
week.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ109-201015-
Mendocino Coast-
209 AM PST Mon Feb 19 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL NOON TODAY...
...HARD FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Advisory is currently in effect. Breaking waves of 19 to
22 feet are expected along west and northwest facing beaches through
the early morning hours.

Accumulating small hail is possible on roadways tonight in the
heavier showers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Hard Freeze Watch is currently in effect. Low temperatures in the
20s are likely Tuesday morning.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

In the hours before

Local storm report, Feb 18, 8:37 PM PST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
837 PM PST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             2 NW GUALALA            38.79N 123.56W
02/18/2018  E0.25 INCH       MENDOCINO          CA   TRAINED SPOTTER

            REPORTED SMALL HAIL COVERING THEIR DECK.

&&
Local storm report, Feb 18, 8:42 PM PST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
842 PM PST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             1 S ARCATA              40.86N 124.08W
02/18/2018  E0.25 INCH       HUMBOLDT           CA   LAW ENFORCEMENT

            *** 16 INJ ***
            HAIL COVERED ROAD LEAD TO A 19 VEHICLE
            ACCIDENT ON HIGHWAY 101 AT HIGHWAY 255 WITH
            16 INJURIES.

&&
Local storm report, Feb 18, 11:12 PM PST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1112 PM PST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             2 NNE MYRTLETOWN        40.81N 124.11W
02/18/2018  E0.25 INCH       HUMBOLDT           CA   LAW ENFORCEMENT

            HAIL/SNOW PELLET COVERED ROADWAY LEAD TO A 7
            VEHICLE ACCIDENT WITH APPROXIMATELY A HALF
            AN INCH OF ACCUMULATION ON THE ROADWAY.
            UNKNOWN INJURIES AT THIS TIME.

&&

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 5:35 PM PSTSpecial Weather StatementEKAHumboldt40 min
Feb 19, 2:40 PM PSTSmall Craft AdvisoryEKA18 hr

Nearby

Hard Freeze Warnings in California, 2018Every hard freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.